LifeSiteNews.com

News

Birth Control Pill Creates Blood Clot Causing Death of Irish Woman

LifeSiteNews.com

By Elizabeth O’Brien

DUBLIN, August 17, 2007 (LifeSiteNews.com) - An Irish woman has died of a blood clot after taking the birth control pill for several years. Her family and an investigating doctor have publicly attributed her death to the use of the contraceptive.

On March 22 of last year, 31-year-old Julie Hennessy was found dead on the floor of her living room, Ireland Independent reports. Although she was a non-smoker of healthy weight, the woman had been taking the drug Mercilon for a number of years. This resulted in her developing deep vein thrombosis (DVT), a condition in which a blood clot forms in a deep vein usually in one of the appendages. As in the case of Miss Hennessy, a DVT can break off and lodge in the lungs, causing death.

After her inquest on Tuesday, Julie’s father Ray, speaking on behalf of his family his wife Angela and their two daughters-drew special attention to the fact that the pill was the main factor in the death of his daughter.

"The Pill was the major cause of our daughter’s death and we want to put it on record that other young women should be aware of these dangers," said Mr. Hennessy. "Doctors are aware of the risks but I want to warn young women of the possible consequences of taking it. I wouldn’t like this to happen to another family."

Speaking before the Dublin County Coroner’s Court, pathologist Peter Szontagh-Kishazi emphasized that the contraceptive pill had caused Julie Hennessy’s DVT.

"The only important factor was the oral contraceptive pill," he said.

"Clotting is a well-known risk of using the contraceptive pill. There is no other medication that has such a big risk as the oral contraceptive pill," said Dr Szontagh-Kishazi."

Some investigators attempted to blame the condition on the air travel that Julie went on for her work. Nevertheless, Szontagh-Kishazi said that although flying, especially economy class, has caused blood clots before, this was not the reason for her death because in such a case the clot would have happened in the plane. In this case, her condition was "a recent complication".

Blood clotting is only one of the many medical risks of taking the contraceptive pill. According to noted endocrinologist (hormone doctor) Dr. Maria Kraw, studies have shown that taking oral contraceptives increases a woman’s risk of breast cancer by 24%. Hormonal contraceptives also make the body much more susceptible to the Sexually Transmitted Infection (STI) known as the Human Pampilloma Virus (HPV). Other STI’s such as, Gonorrhea, Chlamydia, Chancroid and Syphilis are also more common in people who take the pill. In addition, the pill has been known to cause osteoporosis and reduce milk production in lactating mothers (Read full report on talk by Dr. Maria Kraw: http://www.lifesitenews.com/ldn/2005/jul/05071207.html”>http://www.lifesitenews.com/ldn/2005/jul/05071207.html).

In addition, the birth control pill has been proved to cause frequent medical abortions by making the wall of a woman’s uterus hostile to a newly conceived person. The resulting condition in the womb can cause problems later on when the woman wants to conceive a child. In fact, women who take birth control have a 26% lower fertility rate (Read full report on talk by Dr. Maria Kraw:

These risks are present, however, even in the regular, low-dose contraceptive pill. As Kraw pointed out, "The problem is that this (death) is still occurring even as the dose of estrogen has lowered itself to only about 4 times with the low-dose pills."

Related LifeSiteNews.com coverage:

Birth Control Pill May Permanently Reduce Sex Drive Study Finds
http://www.lifesitenews.com/ldn/2005/may/05050411.html”>http://www.lifesitenews.com/ldn/2005/may/05050411.html

Sign up for our FREE pro-life and pro-family newsletter

LifeSite's daily headlines delivered right to your inbox. The best way to stay informed on the issues that matter.

Select Your Edition:



Share this article

Advertisement